Delaware, 2008

Astronomical Low Tide in Delaware, January 3, 2008

January 3, 2008 · NWS PHI · 2 events in 2 counties and zones

A persistent gale force northwest flow down Delaware Bay caused blow-out tides to occur during the early morning low tide along the Delaware River, tidal sections of its tributaries and upper parts of Delaware Bay on January 3rd. 01 feet below mean lower low water.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A persistent gale force northwest flow down Delaware Bay caused blow-out tides to occur during the early morning low tide along the Delaware River, tidal sections of its tributaries and upper parts of Delaware Bay on January 3rd. Low tide at Reedy Island (New Castle County) reached -1.88 feet below mean lower low water and at Delaware City (New Castle County) -2.01 feet below mean lower low water. Blowout tides start at -1.80 feet below mean lower low water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 2, 9:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 2, 9:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
925 PM EST WED JAN 2 2008

.SYNOPSIS...
COLD BLUSTERY NORTHWEST WINDS WILL CONTINUE THROUGH TONIGHT AND MUCH
OF THURSDAY AS ARCTIC AIR SURGES INTO THE REGION. HIGH PRESSURE
BUILDING IN FROM THE PLAINS STATES WILL REACH OUR AREA FRIDAY AND
MOVE SLOWLY OFF TO THE EAST OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
FOR THE EVENING UPDATE, WE DID LOWER MIN TEMPS ABOUT A CATEGORY
ACROSS THE BOARD TO REFLEWCT CURRENT OBSERVATIONS AND TRENDS.
THE COLD ARCTIC AIR SURGING INTO OUR AREA HAS BROUGHT CLEARING TO
THE REGION. SKIES WILL BE MOSTLY CLEAR OVERNIGHT WITH JUST A
SPATTERING OF CLOUDS OVER THE NORTHERN MOUNTAINS. NORTHWEST WINDS
WILL CONTINUE THROUGH THE NIGHT. WIND CHILLS WILL DROP INTO THE
SINGLE DIGITS OVER MOST OF THE FORECAST AREA, WITH BELOW ZERO
READINGS IN THE NORTH, POSSIBLY DROPPING AS LOW AS 10 BELOW IN THE
POCONOS BY DAYBREAK THURSDAY.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS THE HIGH PRESSURE SYSTEM NUDGES IN FROM THE WEST, SKIES WILL
REMAIN MOSTLY CLEAR THROUGH THURSDAY NIGHT, ALTHOUGH THERE WILL
BE A FEW CLOUDS IN THE NORTH. NORTHWEST WINDS WILL CONTINUE
THURSDAY. COMBINING THE WINDS WITH AFTERNOON TEMPERATURES CLIMBING
INTO THE TEENS AND 20S, WILL GIVE WIND CHILLS IN SINGLE DIGITS
NORTH AND IN THE TEENS SOUTH. IN THE POCONOS, WIND CHILLS WILL
STRUGGLE TO REACH ZERO.

THE WINDS WILL DROP OFF THURSDAY NIGHT AS THE HIGH PRESSURE SYSTEM
APPROACHES THE MID ATLANTIC REGION. WITH MOSTLY CLEAR SKIES AND
LIGHT WINDS, TEMPERATURES WILL DROP TO THE 5 TO 15 DEGREE RANGE FOR
MOST OF OUR AREA.

THE HIGH PRESSURE SYSTEM WILL INCH ITS WAY SLOWLY EAST REACHING
THE ATLANTIC COAST LATE FRIDAY NIGHT. TEMPERATURES WILL BEGIN TO
MODERATE SLIGHTLY FRIDAY UNDER SUNNY TO PARTLY SUNNY SKIES WITH
READINGS CLIMBING INTO THE 30S AND LOW 40S. FRIDAY NIGHT WILL SEE
MOSTLY CLEAR SKIES WITH GOOD RADIATING CONDITIONS ONCE AGAIN.
TEMPERATURES WILL BE COLD BUT NOT QUITE AS COLD AS THURSDAY NIGHT.
READINGS WILL RANGE FROM AROUND 10 ABOVE IN THE COLDEST AREAS TO
NEAR 25 IN CENTER CITY PHILADELPHIA.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A MILD AND DRY PATTERN IS FORESEEN DURING THE EXTENDED PERIOD.
RIDGING THAT BEGINS DURING THE WEEKEND WILL INTENSIFY EARLY NEXT
WEEK AND PERSIST THROUGH THE MID WEEK TIME FRAME. DAYTIME HIGH
TEMPERATURES WILL RANGE FROM 10 TO 15 DEGREES ABOVE NORMAL ACROSS
THE AREA. AS THIS IS TAKING PLACE A TROUGH OVER THE WESTERN STATES
WILL PROGRESS EASTWARD AND REACH THE MISSISSIPPI VALLEY WEDNESDAY.
THE DRY PERIOD WILL END LATER WEDNESDAY AS LOW PRESSURE SPINS UP
AHEAD OF THE TROUGH AND MOVES UP THE EAST COAST. SLIGHT CHC OF
SHOWERS ARE IN THE GRIDS TUE NIGHT IN THE WARM AIR ADVECTION PATTERN
AHEAD OF THE TROUGH AND CHC SHOWERS ARE IN THE GRIDS FOR WEDNESDAY.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR FORECAST THROUGHOUT THE TAF PERIOD. LATEST TAFS REFLECT PREVIOUS
THINKING OF NOT MUCH SC AS THE FORECASTED SUBSIDENCE INVERSION IS
RATHER LOW EVEN IN UPWIND LOCATIONS FROM ABE AND RDG. THUS NO
CEILINGS AND JUST FEW SC MENTIONED IN ABE AND RDG TIL 08Z. MODEL
GUIDANCE SUGGESTING A SLOW RELAXATION OF THE PRESSURE GRADIENT
(WIND) OVER THE NEXT TWENTY-FOUR HOURS. MOMENTUM TRANSFER WINDS
REMAIN ROBUST THROUGH THE NIGHT WHICH MEANS WE WILL KEEP SOME
GUSTINESS GOING. THE LATEST NAM FORECAST SOUNDINGS FOR THURSDAY
MORNING SUGGEST THERE MAY BE A TWO HOUR WINDOW OF OPPORTUNITY WHERE
WIND GUSTS MIGHT REACH THE 30S AGAIN. NOT REFLECTED IN THE CURRENT
TAFS BECAUSE THE GFS FORECAST SOUNDINGS ARE NOT SHOWING THE SAME.
WINDS SHOULD DECREASE LATE IN THE DAY. NO CIGS EXPECTED THROUGH THE
FORECAST PERIOD. ON THURSDAY DAY THE FORECAST CONVECTIVE TEMPS ARE
PRETTY HIGH AND IF WE SEE ANY CLOUDS IT SHOULD BE SOME CIRRUS LATE
IN THE DAY. NO VISIBILITY RESTRICTIONS.

BEYOND THE FORECAST PERIOD, DRY WX IS EXPECTED AS HIGH PRESSURE
DOMINATES.

&&

.MARINE...
THE GUSTY WINDS HAVE CONTINUED THROUGH THE AFTN AND SHOULD CONTINUE
TO PICKUP A BIT MORE THIS EVENING WHEN GALE FORCE GUSTS ARE
EXPECTED. IN THE EVENING UPDATE WE WILL ADD LIGHT FREEZING SPRAY.
THIS MAY NOT BE A PROBLEM FOR POINTS NEAR 20 MILES OFFSHORE AS WATER
TEMPS ARE NEAR 50, BUT NEARSHORE WATERS ARE CLOSER TO 40F AND OUR
PROGRAM SUGGEST LIGHT FREEZING SPRAY IS POSSIBLE. IN THE EVENING
UPDATE WE UPPED THE SEAS IN THE SOUTH END OF THE AREA WATERS AS THE
TRAJ HAS BECOME MORE NNW THAN NW AND THIS HAS PERMITTED SEAS TO
INCREASE. THE GUSTY WINDS WILL CONTINUE THROUGH THE NIGHT AS COLD
AIR CONTINUES TO MOVE OVER THE WARMER WATERS WITH A STRONG GRADIENT
JUST OFF THE SURFACE. ON THURSDAY MORNING, THE WINDS SHOULD DECREASE
ENOUGH ON THE UPPER PORTION OF DELAWARE BAY THE THE GALE WARNING
SHOULD BE REPLACE WITH A SCA, ON THE OCEAN AND LOWER BAY, GALES ARE
ANTICIPATED UNTIL THU EVENING. WINDS SHOULD CONTINUE TO DECREASE
THURSDAY NIGHT WITH SPEEDS EXPECTED TO DROP BELOW 25 KT BY FRIDAY.
TRANQUIL WEATHER IS THEN FORECAST THROUGH THE WEEKEND.

&&

.TIDES...
THE RIGHT DOWN THE BAY FLOW HAS CAUSED A RAPID INCREASE IN TIDAL
DEPARTURES OVER THE LAST SIX HOURS ON THE NEGATIVE SIDE TO REACH 3
FEET BELOW PREDICTED HEIGHTS IN THE UPPER DELAWARE BAY. TIDAL
DEPARTURES ON THE DELAWARE RIVER ARE AVERAGING ABOUT TWO FEET BELOW
NORMAL. IN CHESAPEAKE BAY THEY ARE LESS THAN TWO FEET BELOW NORMAL
AND BECAUSE THE WINDS ARE NW VS W THEY ARE NOT THAT FAR FROM NORMAL
ON THE OCEANSIDE. WE NEED DEPARTURES OF GREATER THAN TWO FEET BELOW
NORMAL IN GENERAL TO INITIATE LOW WATER PROBLEMS. AS SUCH THIS WILL
BE REACHED IN DELAWARE BAY AND SHOULD BE REACHED ON THE RIVER. WE
WILL ISSUE A LOW WATER ADVISORY FOR THE BAY AND AN SPS FOR THE
RIVER. ELSEWHERE THROUGH THIS LOW TIDE CYCLE, NO PROBLEMS ARE
EXPECTED. THE ENSUING LOW TIDE MIGHT ALSO BE A PROBLEM WHICH WE WILL
MENTION IN THE STATEMENT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 6 PM EST THURSDAY FOR ANZ431-450>455.
         LOW WATER ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM EST
         THURSDAY FOR ANZ430-431.
         GALE WARNING UNTIL 7 AM EST THURSDAY FOR ANZ430.

&&

SYNOPSIS...RPW
NEAR TERM...RPW/GIGI
SHORT TERM...RPW
LONG TERM...PO/RPW
AVIATION...STAUBER/GIGI
MARINE...STAUBER/GIGI
TIDES...GIGI
Hazardous weather outlook, Jan 2, 9:54 PM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
954 PM EST WED JAN 2 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-040300-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
954 PM EST WED JAN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

SOME LOW WATER PROBLEMS ARE POSSIBLE AT THE TIME OF LOW TIDE ON
TIDAL SECTIONS OF THE DELAWARE RIVER BELOW TRENTON AND ITS TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450>455-040300-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
954 PM EST WED JAN 2 2008

...GALE WARNING IN EFFECT UNTIL 6 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   LOW WATER ADVISORY ON DELAWARE BAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-040300-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
954 PM EST WED JAN 2 2008

...GALE WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   LOW WATER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 2, 6:42 PM EST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
642 PM EST WED JAN 2 2008

DEZ001-NJZ016>019-PAZ069>071-031100-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-BUCKS-
DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...PENNSVILLE...GLASSBORO...
CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...DOYLESTOWN...
MEDIA
642 PM EST WED JAN 2 2008

...LOW WATER PROBLEMS POSSIBLE AT LOW TIDE LATE TONIGHT...

A PERSISTENT DOWN DELAWARE BAY NORTHWEST FLOW HAS PRODUCED BELOW
NORMAL TIDAL DEPARTURES. THIS COULD CAUSE LOW WATER PROBLEMS AT
THE TIME OF LOW TIDE LATER TONIGHT. THE GREATER TIDAL DEPARTURES
AND LIKELIHOOD FOR LOW WATER PROBLEMS WILL BE TOWARD UPPER DELAWARE
BAY.

LOW TIDE WILL OCCUR FROM AROUND 1 AM IN THE MORNING TOWARD UPPER
DELAWARE BAY TO AROUND 5 AM IN THE MORNING IN BURLINGTON AND BUCKS
COUNTIES.

ANOTHER ADDED COMPLICATION WILL BE THE UNSEASONABLY COLD AIR MASS
WHICH WILL INCREASE THE POSSIBILITY OF HYPOTHERMIA IF SOMEONE GETS
STUCK AND DOES NOT HAVE ADEQUATE PROTECTION FROM THE COLD.

MARINERS ARE URGED TO TAKE ALL NECESSARY PRECAUTIONS FOR LOW
WATER LEVELS. MAKE SURE THERE IS ENOUGH SLACK IN LINES TO ALLOW
FOR LOW WATER...AND WATCH OUT FOR SHALLOWER DRAFTS.

TFG
Special weather statement, Jan 2, 6:42 PM EST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
642 PM EST WED JAN 2 2008

DEZ001-NJZ016>019-PAZ069>071-031100-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-BUCKS-
DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...PENNSVILLE...GLASSBORO...
CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...DOYLESTOWN...
MEDIA
642 PM EST WED JAN 2 2008

...LOW WATER PROBLEMS POSSIBLE AT LOW TIDE LATE TONIGHT...

A PERSISTENT DOWN DELAWARE BAY NORTHWEST FLOW HAS PRODUCED BELOW
NORMAL TIDAL DEPARTURES. THIS COULD CAUSE LOW WATER PROBLEMS AT
THE TIME OF LOW TIDE LATER TONIGHT ALONG THE DELAWARE RIVER AND
TIDAL SECTIONS OF ITS TRIBUTARIES. THE GREATER TIDAL DEPARTURES AND
LIKELIHOOD FOR LOW WATER PROBLEMS WILL BE TOWARD UPPER DELAWARE
BAY.

LOW TIDE WILL OCCUR FROM AROUND 1 AM IN THE MORNING TOWARD UPPER
DELAWARE BAY TO AROUND 5 AM IN THE MORNING IN BURLINGTON AND BUCKS
COUNTIES.

ANOTHER ADDED COMPLICATION WILL BE THE UNSEASONABLY COLD AIR MASS
WHICH WILL INCREASE THE POSSIBILITY OF HYPOTHERMIA IF SOMEONE GETS
STUCK AND DOES NOT HAVE ADEQUATE PROTECTION FROM THE COLD.

MARINERS ARE URGED TO TAKE ALL NECESSARY PRECAUTIONS FOR LOW
WATER LEVELS. MAKE SURE THERE IS ENOUGH SLACK IN LINES TO ALLOW
FOR LOW WATER...AND WATCH OUT FOR SHALLOWER DRAFTS.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 astronomical low tide. Local standard time, as filed.

Astronomical Low Tide, Kent

When
January 3, 12:00 AM EST to 2:30 AM EST
Where
Kent forecast zone
Reported by
C-MAN Station
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Astronomical Low Tide, New Castle

When
January 3, 12:30 AM EST to 3:00 AM EST
Where
New Castle forecast zone
Reported by
C-MAN Station
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64676, 64677.